Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

How should Effexor be decreased to avoid its withdrawl effects?

Jun 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 2496 Questions
Thank you very much for your assistance. Just a quick question. I have been taking effexor for a number of years. I have been slowly decreasing the medication with not too many issues. I am currently trying to stop the medication with having taken 37.5 mg for a period of 2 weeks or so to cut down. Usually, during the cutting down process I've found after about the 3rd day I feel readjusted to the new dosage level. Can I expect this to be the case when I completely stop the medication? I have been without medication for 2 days now and am experiencing a certain amount of withdrawl. As long as I know this is to be expected and safe and will subside then I will continue without the medication. How long should withdrawl symptoms persist and is there any danger in withdrawing from the medication? Thank you for your help
Posted Sun, 23 Feb 2014 in Mental Health
Answered by Dr. Abhishek Kapoor 24 minutes later
Brief Answer: Would subside in few days Detailed Answer: HI Thanks for asking query on healthcare magic. I, Dr Abhishek Kapoor, would try to solve your problem. First of all, i would like to tell you few things about antidepressant withdrawal. This would help you to understand your problem. This condition is called SSRI discontinuation syndrome and this occur following the interruption, dose reduction, or discontinuation of SSRI (selective serotonin re-uptake inhibitor) or SNRI antidepressant medications. The time of onset of symptoms depends upon the elimination half-life of the drug and the patient's metabolism. Withdrawal can be broken into two phases- immediate symptoms, occurring within 6 weeks of discontinuation and less frequently, persistent symptoms that occur months or years after discontinuation. The high risk of discontinuation syndrome symptoms may reflect venlafaxine's short half-life which is about 5 hours. Missing even a single dose can induce discontinuation effects in some patients. Withdrawal would be severe at higher dose, but at basic dose around 37.5 mg, withdrawal would be mild. There is nothing to worry in mild withdrawal. Due to shorter half life, withdrawal would stay for 3 days and it would subside own its own. In mild case, treatment is reassurance, so just relax. In case, you feel any anxiety symptoms, you can take low dose benazodiazepine on sos basis. I hope with that i would able to solve your query. Regards Dr. Abhishek Kapoor Psychiatrist
Above answer was peer-reviewed by
Follow-up: How should Effexor be decreased to avoid its withdrawl effects? 9 minutes later
Wonderful doctor. Thank you very much for your prompt response. Indeed "reassurance" is I think what is needed in this situation. I will follow your suggestions. Should symptoms persist or increase in severity I will contact you again. Thank you XXXX
Answered by Dr. Abhishek Kapoor 23 minutes later
Brief Answer: Thanks Detailed Answer: Hi Thanks for your appreciation. Nothing to worry. Symptoms would decrease with time. Just relax and enjoy your life. I would be happy to help you in case you need my help. Regards Dr. Abhishek Kapoor Psychiatrist
Above answer was peer-reviewed by
Follow-up: How should Effexor be decreased to avoid its withdrawl effects? 13 minutes later
Thanks again Doctor. I will contact you again if necessary. Regards XXXX
Answered by Dr. Abhishek Kapoor 5 minutes later
Brief Answer: You are welcome... Detailed Answer: You can post your concerns directly to me via WWW.WWWW.WW You can use this option to post your concerns to me in future. I will be available to answer them. Regards Dr. Abhishek Kapoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor